Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Sacramento, CA

December 31, 2005Yolo County, California

NWS Sacramento, CA issued this flash flood warning at Dec 31, 2005, 7:41 AM PST for Yolo County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2005, 7:41 AM PST (15:41 UTC)
Expired
Dec 31, 2005, 2:30 PM PST
In force
7 hr
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Yolo County, CA

The radar

The Sacramento radar (KDAX), 9 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2005-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2005-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 311557
FFWSTO
CAC113-312145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
741 AM PST SAT DEC 31 2005

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YOLO COUNTY IN CALIFORNIA

* UNTIL 230 PM PST

* AT 830 AM PST...THE DEPARTMENT OF WATER RESOURCES WILL BE OPENING 
THE SACRAMENTO WEIR.  THIS WILL SEND A SURGE OF WATER INTO THE YOLO 
BYPASS DOWNSTREAM OF THE WEIR.  WATER LEVELS WITHIN THE YOLO BYPASS 
WILL RISE RAPIDLY IN A VERY SHORT PERIOD OF TIME.  THE GREATEST 
EFFECTS OF THE INFUSION OF WATER WILL BE FELT ON THE WEST SIDE OF 
THE YOLO BYPASS.

THIS IS A DANGEROUS SITUATION.  A FLASH FLOOD WARNING MEANS THAT 
FLOODING IS IMMINENT OR OCCURRING.  PEOPLE IN THE PATH OF THIS SURGE 
OF WATER SHOULD MOVE RAPIDLY TO EXIT THE AREA.  DO NOT ATTEMPT TO 
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR 
BY AUTOMOBILE.

MONITOR LOCAL MEDIA TO STAY ABREAST OF THIS DANGEROUS SITUATION.

LAT...LON 3839 12163 3842 12159 3851 12156 3850 12165

$$

KJ/CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 5:30 AM PST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 31, 5:30 AM PST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 AM PST SAT DEC 31 2005

.DISCUSSION...
DOUBLE JET STRUCTURE OVER NORCAL RESULTING IN STRONG UPPER LEVEL
DIVERGENCE AND MASSIVE AREA OF COLD CLOUD TOPS NEAR MINUS 55 DEG C
OVER MUCH OF THE FORECAST AREA. UNDERNEATH THE CLOUD TOPS...3 HOURLY
RAIN FALL RATES MOSTLY FROM ONE-HALF TO 1.40 INCHES IN A BAND FROM
THE SFO BAY AREA EWD INTO THE W SLOPES OF THE SIERNEV. RAINFALL HAS
DECREASED OVERNIGHT AROUND THE SHASTA CO AREA...BUT APPROACHING
SHORT WAVE IS BEGINNING TO ENHANCE PCPN ON THE NRN END OF THE BAND
OF RAIN...AND WILL LIKELY SPREAD INTO THE COUNTY THIS MORNING AS THE
DIRECT CIRCULATION OF THE EXITING JET MOVES ACROSS NORCAL THIS
MORNING. COLD FRONT APPROACHING THE N COAST WILL MOVE ACROSS NORCAL
THIS MORNING AND INTO NV AFT AROUND 21Z. STRONG WINDS EXPECTED UNTIL
FROPA...WITH WINDS SHIFTING TO THE SW AND REACHING INTO ADVSRY
CRITERIA IN THE CARQUINEZ/DELTA ZONE BEHIND THE FRONT.

SHORT WAVE NEAR 38N/130W WILL PUSH COLD FRONT EWD AND PW PLUME WILL
BE SHUNTED SWD ENDING THE BROAD AREA OF MOD-HEAVY RAIN THAT IS
CURRENTLY OVER MOST OF NORCAL. BEHIND THE FRONT...CAA WILL
DESTABILIZE ATMOSPHERE WITH ETA FORECASTING LARGE AREA OF CAPES
ACROSS THE ERN 2/3 OF OUR CWA AS WELL AS THE COASTAL RANGE. THIS
AREA IS TO THE N OR IN THE INDIRECT CIRCULATION OF A MASSIVE PAC JET
OF 200 KTS THAT WILL BE NOSING INTO NORCAL THIS AFTERNOON. PRECIP
WILL TURN MORE CONVECTIVE THIS AFTERNOON AS AIR MASS DESTABILIZES.

BREAK IN THE PRECIP EXPECTED LATER TONIGHT AND EARLY SUN. BUT MODELS
BRING IN NEXT WAVE OF PCPN INTO NORCAL SUN AFTN AND NITE AS NEXT
COLD FRONT APPROACHES THE COAST. WE MAY NEED TO ISSUE A WINTER STORM
WATCH FOR THIS SYSTEM AS WELL...BUT TOO MUCH GOING ON NOW IN THE WAY
OF HEADLINES.

COOLER AND SHOWERY WX EXPECTED ON MON AS ENERGY DIGS INTO SOCAL AND
DEEPENS THE UPPER TROF OVER NORCAL. SHORT WAVE RIDGING IN THE WAKE
OF THIS FEATURE WILL SHUNT PCPN CHANCES ACROSS THE FAR N ON TUE WITH
WED LOOKING DRY. NOT MUCH OF A BREAK...AS MOIST SWLY FLOW RETURNS BY
NEXT WEEKEND.   JHM

&&

.AVIATION...
MVFR WITH AREAS IFR CONDS THRU 06Z WITH TRRN OBSCD AS STG PAC FNT
MOVS THRU NORCAL. WDSPRD S-SE WNDS 25-35KT G45-55KT TIL 18Z TDY.
ISOLD TSRA TIL 02Z. CIGS IMPV AFT 06Z SUN EXC AREAS MVFR/LCL IFR IN
FOG.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR WEST SLOPE
NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR BURNEY BASIN /
EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA-CENTRAL
SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-
NORTHERN SAN JOAQUIN VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY-SOUTHERN SACRAMENTO VALLEY.

FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHERN SAN JOAQUIN VALLEY.

SMALL RIVER AND STREAM FLOOD WARNING THROUGH NOON TODAY FOR
CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-MOUNTAINS SOUTHWESTERN SHASTA
COUNTY TO NORTHERN LAKE COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY-NORTHERN SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-WEST
SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN
PARK-BURNEY BASIN/EASTERN SHASTA COUNTY.

&&
Hazardous weather outlook, Dec 31, 7:00 AM PST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT DEC 31 2005

CAZ013>019-063-064-066>069-011500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A POWERFUL PACIFIC STORM WILL BE MAKING ITS WAY ACROSS THE INTERIOR
OF NORTHERN CALIFORNIA TODAY. THIS STORM WILL BRING HEAVY
PRECIPITATION AND STRONG WINDS TO THE REGION. MAINSTEM RIVER
FLOODING IS OCCURRING AT SOME LOCATIONS...AS WELL AS WIDESPREAD
URBAN AND SMALL RIVER AND STREAM FLOODING.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KSTO - FLWSTO FOR DETAILS *

* FLOOD WARNING..............SEE WGUS86 KSTO - FLSLSC FOR DETAILS *

* FLOOD WARNING..............SEE WGUS86 KSTO - FLSUSA FOR DETAILS *

* FLOOD WARNING..............SEE WGUS86 KSTO - FLSLSJ FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

A SECOND STRONG STORM IS FORECAST TO BRING MORE HEAVY RAIN AND SNOW
TO THE INTERIOR OF NORTHERN CALIFORNIA LATE SUNDAY AND INTO MONDAY.
THIS STORM WILL BE COLDER...WITH LOWER SNOW LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 10:26 AM PSTSevere Thunderstorm WarningSTOSacramento, San Joaquin49 min
Dec 31, 12:29 PM PSTTornado WarningSTOTehama16 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.